Alert archive / Mississippi / Flash Flood Warnings in 2004
Flash Flood Warning 25, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 17, 2004, 6:06 PM CDT for Tallahatchie County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 6:06 PM CDT (23:06 UTC)
- Expired
- May 17, 2004, 8:00 PM CDT
- In force
- 114 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Tallahatchie County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 170 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 172311
FFWMEM
MSC135-180100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT MON MAY 17 2004
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI
* UNTIL 800 PM CDT
* AT 606 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN ACROSS
THE VERY SOUTHERN TIP OF TALLAHATCHIE COUNTY. UP TO 3 INCHES OF
RAIN HAS FALLEN SINCE 4 PM ALONG HIGHWAY 8 NEAR THE TOWN OF
PHILIPP. MORE THUNDERSTORMS ARE MOVING OVER THE AREA SO AN
ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE THROUGH 8 PM.
* CITIES AFFECTED THROUGH 800 PM CDT INCLUDE...
PHILIPP
.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.
LAT...LON 3387 8995 3381 8996 3382 9012 3373 9014
3370 9027 3374 9032 3376 9028 3376 9021
3381 9018 3382 9045 3387 9045
$$1 follow-up statement
000 WGUS74 KMEG 180000 FFSMEM MSC135-180100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 655 PM CDT MON MAY 17 2004 ...A FLASH FLOOD WARNING CONTINUES FOR TALLAHATCHIE COUNTY UNTIL 800 PM CDT... AT 655 PM CDT...WEATHER RADAR INDICATED THAT THE HEAVY RAIN WAS BEGINNING TO MOVE NORTH OUT OF THE VERY SOUTHERN TIP OF TALLAHATCHIE COUNTY. CITIES AFFECTED THROUGH 800 PM CDT INCLUDE... PHILIPP .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FOOT OF WATER TO FLOAT A VEHICLE. .TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:30 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 17, 1:30 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 130 PM CDT MON MAY 17 2004 .DISCUSSION... SURFACE HIGH ALONG THE ATLANTIC COAST AT MID-DAY WITH COLD FRONT FROM LAKE SUPERIOR TO OK PANHANDLE. THIS PUTS OUR AREA IN DEEP SOUTHERLY FLOW FOR THE FORESEEABLE FUTURE. AS TEMPERATURES WARM INTO THE LOWER 80S...SCATTERED CONVECTION BEGINNING TO FIRE OFF. && .SHORT TERM (THROUGH WEDNESDAY)... THIS AFTERNOONS CONVECTION MAINLY DIURNALLY DRIVEN...AND EXPECT MOST...IF NOT ALL...OF IT TO DISSIPATE WITHIN A COUPLE OF HOURS AFTER SUNSET. WILL ASSESS AREAL COVERAGE AS THE AFTERNOON GOES ON... BUT PROBABLY WILL KEEP POPS IN THE SCATTERED RANGE FOR THE EVENING. OVERNIGHT LOWS SHOULD BE PRETTY CLOSE TO DEWPOINTS. MOISTURE NOT QUITE AS DEEP ON TUESDAY...BUT CAPES AND LIS PRETTY MUCH UNCHANGED FROM TODAY. EXPECT DIURNAL CONVECTION AGAIN TOMORROW...WITH A LITTLE LESS AREAL COVERAGE THAN TODAY. HIGHS TO BE A DEGREE OR TWO WARMER THAN TODAY..BUT THAT IS ABOUT IT. PRECIPITABLE WATER ALSO FALLS A LITTLE EACH DAY. DONT SEE MUCH OF A REASON TO MAKE MAJOR CHANGES TO POP FORECAST THROUGH WEDNESDAY. AS AIRMASS DRIES A LITTLE...WE SHOULD GRADUALLY WARM UP...A DEGREE OR TWO A DAY. HOWEVER...WILL PROBABLY TRIM FORECAST HIGHS FOR WEDNESDAY BY A DEGREE OR TWO AT MEM AND JBR. && .LONG TERM (THURSDAY AND BEYOND)... UPPER RIDGE BUILDS OVER US FOR A COUPLE OF DAYS TOWARD THE END OF THE WEEK...BEFORE GETTING KNOCKED DOWN TEMPORARILY SUNDAY AND MONDAY OF NEXT WEEK. AS MID LEVEL TEMPERATURES WARM...THIS SHOULD CAP THE AIRMASS AND REDUCE POTENTIAL FOR CONVECTION FOR THURSDAY THROUGH SUNDAY AFNTERNOON. AS RIDGE BREAKS DOWN...THIS WILL ALLOW A COLD FRONT TO APPROACH FROM THE NORTH...CLOSE ENOUGH FOR A CHANCE OF CONVECTION SUNDAY NIGHT AND MONDAY. GFS INDICATES A DEGREE OR TWO OF WARMING EACH DAY THROUGH FRIDAY... AND APPEARS REASONABLE. AS RIDGE BREAKS DOWN...MORE CLOUDS WILL BRING TEMPS DOWN A COUPLE OF DEGREES DURING THE DAY SUNDAY AND MONDAY. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && WAGNER
Hazardous weather outlook, May 17, 5:00 AM CDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 500 AM CDT MON MAY 17 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-181000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 500 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE MID SOUTH TODAY AND TONIGHT...HOWEVER NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:50 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 25 min |
Nearby
Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.